EconPapers    
Economics at your fingertips  
 

New and simple algorithms for stable flow problems

Agnes Cseh () and Jannik Matuschke ()
Additional contact information
Agnes Cseh: Hungarian Academy of Sciences, Centre for Economic and Regional Studies, Institute of Economics
Jannik Matuschke: TUM School of Management and Department of Mathematics, Technische Universität

No 1817, CERS-IE WORKING PAPERS from Institute of Economics, Centre for Economic and Regional Studies

Abstract: Stable flows generalize the well-known concept of stable matchings to markets in which transactions may involve several agents, forwarding flow from one to another. An instance of the problem consists of a capacitated directed network in which vertices express their preferences over their incident edges. A network flow is stable if there is no group of vertices that all could benefit from rerouting the flow along a walk. Fleiner established that a stable flow always exists by reducing it to the stable allocation problem.We present an augmenting path algorithm for computing a stable flow, the first algorithm that achieves polynomial running time for this problem without using stable allocations as a black-box subroutine. We further consider the problem of finding a stable flow such that the flow value on every edge is within a given interval. For this problem, we present an elegant graph transformation and based on this, we devise a simple and fast algorithm, which also can be used to find a solution to the stable marriage problem with forced and forbidden edges. Finally, we study the stable multicommodity flow model introduced by Király and Pap. The original model is highly involved and allows for commoditydependent preference lists at the vertices and commodity-specific edge capacities. We present several graph-based reductions that show equivalence to a significantly simpler model. We further show that it is NP-complete to decide whether an integral solution exists.

Keywords: stable flows; restricted edges; multicommodity flows; polynomial algorithm; NP-completeness (search for similar items in EconPapers)
JEL-codes: C63 C78 (search for similar items in EconPapers)
Pages: 37 pages
Date: 2018-08
New Economics Papers: this item is included in nep-des
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.mtakti.hu/wp-content/uploads/2018/08/MTDP1817.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:has:discpr:1817

Access Statistics for this paper

More papers in CERS-IE WORKING PAPERS from Institute of Economics, Centre for Economic and Regional Studies Contact information at EDIRC.
Bibliographic data for series maintained by Nora Horvath ( this e-mail address is bad, please contact ).

 
Page updated 2024-07-08
Handle: RePEc:has:discpr:1817